Antidepressant Medication Recall from Pfizer Due to Possible Mix with a Heart Drug

ad1

Antidepressant Recall

A recall of the antidepressant venlafaxine medication has been issued due to a possible contamination with a heart drug which could potentially cause fatal consequences.

Pfizer Inc. is recalling 1 lot of 30-count Effexor XR (venlafaxine HCI) 150 mg extended-release capsules, 1 lot of 90-count Effexor XR (venlafaxine HCl) 150 mg extended-release capsules, and 1 lot of 90-count Greenstone LLC-branded venlafaxine HCl 150 mg extended-release capsules.

The antidepressant recall involves Pfizer lot numbers V130142 and V130140, which both expire in October 2015, and Greenstone lot number V130014, which expires in August 2015.

According to Pfizer, the recall is being issued because 1 bottle of Effexor XR contained a single capsule of dofetilide (Tikosyn, Pfizer Inc) 0.25 mg, an antiarrhythimic medication used to treat atrial fibrillation/atrial flutter and maintain normal sinus rhythm.

Pfizer says the probability that other bottles of Effexor XR have been similarly contaminated is low but that it has issued the recall as a precaution.

Effexor XR is a prescription antidepressant indicated for the treatment of major depressive disorder, general anxiety disorder, social anxiety disorder, and panic disorder with or without agoraphobia. Tikosyn is a Class III (cardiac action potential duration prolonging) antiarrhythmic drug. It is used to treat irregular heartbeats (such as atrial fibrillation (AF) and atrial flutter (AFL)) and to maintain normal sinus rhythm (normal heartbeat) in patients with AF or AFL of greater than one week duration who have been converted to normal sinus rhythm.

“Although Pfizer has not received any other such reports, these 3 lots are being voluntarily recalled as a precaution because they were packaged on the same line,” the company said in a release.

“The use of Tikosyn by an Effexor XR/Venlafaxine HCl patient, where the contraindications and drug-drug interactions with Tikosyn have not been considered by the prescribing physician, could cause serious adverse health consequences that could be fatal,” the company notes.

The FDA is asking pharmacists to immediately quarantine and return all recalled lots, as well as notify any customers to whom they distributed the recalled products. Patients with affected product should notify their physicians and/or return product to their pharmacies.

Patients should contact their physician or healthcare provider if they have experienced any problems that may be related to taking this drug product.

Patients with questions regarding this recall can contact Pfizer Medical Information at 1-800-438-1985 (Monday to Thursday 9am to 8pm ET or Friday, 9am to 5pm ET). Those who have questions about returning recalled capsules should contact Stericycle at 1-888-345-0481 (Monday to Friday 8am to 5pm ET).

Related Stories:

Doctors Prescribing Antidepressants To Patients Who Are Not Depressed
Meditation May Help Reduce Anxiety, Depression and Pain, Study Suggests
Yoga Could Help with Heart Rhythm Disorder

Leave a Reply

Your email address will not be published. Required fields are marked *